Bullous Pemphigoid: Triggering by COVID-19 |
Interesting Cases
eMediNexus Coverage from: 
Bullous Pemphigoid: Triggering by COVID-19

0 Read Comments                

A report describes a case of a 37-year-old female with a history of type 2 diabetes mellitus, hypertension and class III obesity who complained of a worsening rash. She reported the development of red, raised lesions which were mildly pruritic and nontender on her arms in a week. The next day after admission, she experienced typical COVID-19 symptoms and was tested positive for COVID-19 on day 3 of her symptoms. She gave no family history of dermatologic or autoimmune disorders, current shifts in the environment, detergent, soaps or lotions, or no recent immunizations or modifications in medications.

She was taking lisinopril 20 mg QD for hypertension and metformin 500 mg BID for type 2 diabetes mellitus.

She reported the rash to spread in the last 10 days over her lower extremities, torso and eventually onto her neck and chin, which started enlarging, few started blistering and the severity of the pruritus and discomfort worsened. 

She was tachypneic but well-oxygenated on room air, so was given supplemental oxygen at 1-2 L.

Hematologic studies were found to be normal. She had mild hypokalemia on admission, elevated blood glucose, hypoalbuminemia, elevated liver enzymes (ALT and AST) and elevated D-dimer and C-reactive protein.

Erythema multiforme, chemical burn or exposure, leukocytoclastic vasculitis, drug reaction, granulomatosis with polyangiitis, urticarial vasculitis and other viral exanthems were considered differential diagnoses.

Oral diphenhydramine, topical diphenhydramine, triamcinolone 0.5% cream and IV dexamethasone 6 mg were initiated. Metformin and lisinopril were stopped during her hospital stay and was given sliding-scale correctional insulin for persistently elevated blood glucose values. Lisinopril was stopped concerning its interaction with bullous pemphigoid. 

She took multiple steroid courses as the rash improved with steroids and then flares back up upon stoppage. She also took nicotinamide to soothe the rash. 

Immunomodulating therapies are under consideration to be initiated.

Source: Olson N, Eckhardt D, Delano A. New-onset bullous pemphigoid in a COVID-19 patient. Case Rep Dermatol Med. 2021; 2021:5575111.

To comment on this article ,
create a free account.
Sign Up to instantly read 30000+ free Articles & 1000+ Case Studies
Create Account

Already registered?

Login Now